Nebraska, 2014High Wind in Nebraska, January 26, 2014
January 26, 2014 · NWS GID · 2 events in 2 counties and zones
This was the fifth wind event in two weeks, finishing a very windy period. This wind event was due to another Alberta Clipper, diving from North Dakota into the Great Lakes.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This was the fifth wind event in two weeks, finishing a very windy period. This wind event was due to another Alberta Clipper, diving from North Dakota into the Great Lakes. The associated cold front moved through early in the afternoon and the pressure gradient was tight between the 990 mb low and the 1040 mb high over Alberta and Saskatchewan. As with the majority of events earlier this month, peak sustained winds were mostly between 30 and 39 mph, with maximum gusts generally 50-56 mph. Sustained winds at Aurora and Grand Island briefly hit 40 mph. A couple locations managed to gust to at least 58 mph. The highest peak gust was 61 mph near Davenport, in Thayer county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 26, 12:54 PM CST, 3 hours earlier.
Area forecast discussion, Jan 26, 12:54 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1254 PM CST SUN JAN 26 2014
.UPDATE...
ISSUED AT 1250 PM CST SUN JAN 26 2014
WITH OBS UPSTREAM GUSTING AT/ABOVE 58 MPH...VTN AT 63 MPH AND ANW
AT 58 MPH...DECIDED TO ISSUE A HIGH WIND WARNING FOR NORTHERN
PORTIONS OF THE CWA. THESE GUSTS ARE ASSOCIATED WITH THE INITIAL
SURGE OF A PASSING SURFACE COLD FRONT...AND HAVE SO FAR BEEN
FAIRLY SHORT LIVED...SO WENT WITH AN EXPIRATION TIME OF 6 PM THIS
EVENING. WILL BE MONITORING CLOSELY IN CASE A SOUTHWARD EXPANSION
IS NEEDED.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 324 AM CST SUN JAN 26 2014
TURNING WINDY AND SHARPLY COLD DURING THE SHORT TERM PERIODS.
THE WEATHER PATTERN WILL BE UNDERGOING CHANGES DURING THE SHORT TERM
PERIODS AS ENERGY ROTATES AROUND THE UPPER LOW IN THE VICINITY OF
THE HUDSON BAY AND AND SWINGS ACROSS THE INTERIOR CONUS...ALLOWING
ARCTIC AIR TO PLUNGE SOUTH ACROSS THE CENTRAL PLAINS THIS AFTERNOON
AND TONIGHT. THIS WILL BRING A DRASTIC END TO OUR WARMER
TEMPERATURES THE LAST COUPLE OF DAYS AS SHARPLY COLDER AIR ARRIVES
ABOARD INTENSE NORTHERLY WINDS.
CURRENTLY A SFC LOW PRESSURE SYSTEM WAS SLIDING EAST ACROSS IA EARLY
THIS MORNING AND IN STEADY/GUSTY WESTERLY WINDS BEHIND THE SYSTEM
TEMPS HAVE REMAINED MILD IN THE 40S AND 50S. AS SOME MID LEVEL
WARM AIR HAS MIXED TO THE SFC THE TEMP AT ORD JUMPED TO 53 DEGREES
WHICH WILL LIKELY BE THE CALENDAR DAY HIGH FOR THIS AREA TODAY.
UPSTREAM...THE ARCTIC AIRMASS WAS ADVANCING SOUTH THRU CANADA
TOWARDS THE DAKOTAS. THE MORNING HOURS INTO THE FIRST PART OF THE
AFTERNOON WILL CONTINUE TO FEATURE MILD WEATHER WITH STEADY/GUSTY
WINDS WITH WINDS TRENDING UP FURTHER BY LATE MORNING AS MIXING
INCREASES/DEEPENS.
THE AFTERNOON HOURS INTO THE EVENING WILL SEE THE BIGGER WEATHER
CHANGES AS THE ARCTIC FRONT MOVES INTO OUR NORTHERN ZONES AROUND 21Z
OR SHORTLY THEREAFTER. THE ARCTIC FRONT REACHES THE NEB/KS STATELINE
BY 00Z AND CLEARS OUR CWA BY 03Z. TEMPS WILL RAPIDLY FALL IN THE
ARCTIC AIRMASS N/S THIS AFTN/EVENING. MODELS CONTINUE TO PROG VERY
IMPRESSIVE THREE HOUR PRESSURE RISES BEHIND THE FRONT ON THE ORDER
OF 12MB. THE TIGHT PRESSURE GRADIENT...DEEP MIXING AS HIGH AS H8
WILL LEAD TO INTENSE WINDS DEVELOPING MID TO LATE AFTERNOON ACROSS
OUR NORTH AND SPREADING SOUTHWARD WITH THE FRONT THIS EVENING AND
TONIGHT. GIVEN THE STRONG WINDS/WIND GUSTS WILL GO AHEAD WITH A
WIND ADVISORY HEADLINE BEGINNING THIS AFTERNOON AND CONTINUING INTO
THE FIRST PART OF THE NIGHT UNTIL THE GRADIENT RELAXES. STILL HAVE
CONCERNS FOR REACHING HIGH WIND WARNING ACROSS OUR NORTHEAST ZONES
WHERE WINDS AT THE TOP OF THE MIXED LAYER PER RAP SOUNDINGS AVERAGE
NEAR 50KTS AND THIS WILL NEED TO BE MONITORED CLOSELY TODAY...AND
WIND ADVISORY MAY NEED TO BE UPGRADED TO WARNING IF WINDS TREND UP
MUCH FURTHER. HAVE ALSO MAINTAINED AN OUTSIDE CHC FOR
SPRINKLES/FLURRIES IN FRONTOGENESIS...BUT DO NOT EXPECT MUCH MORE
THAN THAT WITH LLVL MOISTURE LACKING.
TONIGHT...A 1040MB SFC RIDGE BUILDS SOUTHEAST FM THE DAKOTAS ONTO
THE PLAINS...AND WIND SPEEDS WILL GRADUALLY DECREASE TOWARD MORNING
AS THE GRADIENT RELAXES. IN THE ARCTIC AIRMASS TEMPERATURES BOTTOM
OUT IN THE SINGLE DIGITS ABOVE/BELOW ZERO. THE COMBINATION OF THE
COLD TEMPS IN THE ARCTIC AIR WITH THE STEADY WINDS WILL LEAD TO
FRIGID WIND CHILLS AT WIND CHILL ADVISORY CRITERIA ACROSS PORTIONS
OF SOUTH CENTRAL NEBRASKA. A WIND CHILL ADVISORY WILL BE POSTED FOR
LOCATIONS IN NEBRASKA ALONG/NORTH OF INTERSTATE 80 WHERE THE
COLDEST WIND CHILL READINGS ARE EXPECTED FOR THE LONGEST DURATION.
IF TEMPS TREND LOWER OR WINDS REMAIN STRONGER FARTHER SOUTH...THIS
ADVISORY MAY NEED TO BE EXPANDED.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 324 AM CST SUN JAN 26 2014
MAIN FORECAST CONCERNS WILL BE WIND CHILLS EARLY MONDAY
MORNING...CHANCES FOR SNOW WEDNESDAY NIGHT AND AGAIN FRIDAY THROUGH
SATURDAY AND TEMPERATURES THROUGH THE PERIOD.
WINDS AND COLD TEMPERATURES WILL CONTINUE TO BRING WIND CHILL
READINGS DOWN TO AROUND 20 BELOW EARLY MONDAY MORNING. A COLD
SURFACE HIGH PRESSURE PUSHES INTO THE CENTRAL PLAINS MONDAY THROUGH
TUESDAY. THE CENTER OF THE HIGH SHOULD REMAIN TO THE EAST OF THE
FORECAST AREA SO THE WINDS WILL CONTINUE AS WELL AS THE COLD
TEMPERATURES. WIND CHILLS WILL BE AROUND 15 BELOW IN THE FAR NORTH
AGAIN EARLY TUESDAY MORNING.
AS THE SURFACE HIGH MOVES TO THE EAST TUESDAY NIGHT THERE IS WARM
ADVECTION ACROSS THE AREA LATE TUESDAY NIGHT INTO WEDNESDAY.
TEMPERATURES WILL BE THE WARMEST ON WEDNESDAY. BY WEDNESDAY NIGHT
THERE IS AN UPPER LEVEL WAVE THAT MOVES THROUGH THE AREA AS WELL AS
ANOTHER COLD FRONT. THERE IS A SLIGHT CHANCE FOR SOME LIGHT SNOW IN
THE FAR NORTH AS THIS WAVE MOVES THROUGH.
MODELS HAVE A FEW DIFFERENCES FOR THE FRIDAY TO SATURDAY TIME
FRAME...BUT BOTH THE GFS AND THE ECMWF HAVE AT LEAST A LITTLE
PRECIPITATION ACROSS THE AREA OFF AND ON. ANOTHER UPPER LEVEL WAVE
MOVES THROUGH THE AREA AND THIS TIME THERE IS SOME MOISTURE TO WORK
WITH. THE GFS HAS A LITTLE MORE PRECIPITATION THAN THE ECMWF...BUT
BOTH HAVE A LITTLE. WILL KEEP SLIGHT CHANCES IN FOR FRIDAY THROUGH
SATURDAY. TEMPERATURES SHOULD BE A LITTLE BELOW NORMAL AND THE
PRECIPITATION SHOULD BE SNOW.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1131 AM CST SUN JAN 26 2014
PRIMARY FORECAST CONCERN FOR THIS TAF PERIOD LIES WITH WINDS. AN
UPPER LEVEL DISTURBANCE PASSING TO THE N/NE OF THE CWA WILL BE
PUSHING A STRONG COLD FRONT THROUGH THE REGION THIS
AFTERNOON...USHERING IN GUSTY NWRLY WINDS. SUSTAINED SPEEDS OF 30
TO NEAR 40 MPH ARE EXPECTED...AS ARE GUSTS NEAR/OVER 50 MPH.
BECAUSE IT WILL TAKE A WHILE FOR THE SURFACE HIGH BEHIND THE FRONT
TO SETTLE IN...GUSTY WINDS /THOUGH NOT AS HIGH AS THIS AFTERNOON
AND EVENING/ WILL LINGER EVEN AFTER MIDNIGHT. NEAR/AFTER SUNRISE
TOMORROW...SPEEDS CLOSER TO 15 MPH ARE EXPECTED. DECIDED TO INSERT
A MENTION OF SOME LIGHT SNOW LATE THIS AFTERNOON WITH THE PASSAGE
OF THE FRONT AND INITIAL SURGE OF COLDER AIR. LEFT AS A TEMPO AT
THIS POINT AS MODELS NOT IN THE BEST OF AGREEMENT WITH WHETHER THE
TERMINAL WOULD BE AFFECTED...AND WILL MONITOR TRENDS AS THE
AFTERNOON PASSES.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NEZ072>077-082>087.
HIGH WIND WARNING UNTIL 6 PM CST THIS EVENING FOR NEZ039>041-
046>049.
WIND ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST TONIGHT FOR
NEZ039>041-046>049.
WIND CHILL ADVISORY FROM 2 AM TO 10 AM CST MONDAY FOR NEZ039>041-
046>049-060>064.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NEZ060>064.
KS...WIND ADVISORY FROM 6 PM THIS EVENING TO 2 AM CST MONDAY FOR
KSZ005>007-017>019.
&&
UPDATE...ADO
SHORT TERM...FAY
LONG TERM...JCB
AVIATION...ADOHazardous weather outlook, Jan 26, 12:49 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1249 PM CST SUN JAN 26 2014
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1249 PM CST SUN JAN 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON ACROSS PORTIONS
OF THE OUTLOOK AREA...MAINLY ALONG AND NORTH OF A LINE FROM
LITCHFIELD TO OSCEOLA NEBRASKA. A WIND ADVISORY IS ALSO IN EFFECT
ACROSS THE OUTLOOK AREA THIS AFTERNOON INTO TONIGHT. PLEASE REFER
TO THE LATEST HIGH WIND WARNING AND WIND ADVISORY PRODUCTS FOR
ADDITIONAL INFORMATION.
ALSO TONIGHT...A WIND CHILL ADVISORY IS IN EFFECT FOR LOCATIONS IN
NEBRASKA ALONG AND NORTH OF INTERSTATE 80. PLEASE REFER TO THE
LATEST WIND CHILL ADVISORY MESSAGES FOR ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A WIND CHILL ADVISORY REMAINS IN EFFECT MONDAY MORNING FOR
LOCATIONS ALONG AND NORTH OF INTERSTATE 80 IN NEBRASKA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, Jan 26, 1:42 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
142 PM CST SUN JAN 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM NON-TSTM WND GST ORD AIRPORT 41.62N 98.95W
01/26/2014 M54 MPH VALLEY NE ASOS
&&
ODERLocal storm report, Jan 26, 3:28 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
328 PM CST SUN JAN 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM NON-TSTM WND GST GRAND ISLAND AIRPORT 40.97N 98.32W
01/26/2014 M55 MPH HALL NE ASOS
&&
ODERLocal storm report, Jan 26, 3:37 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
337 PM CST SUN JAN 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM NON-TSTM WND GST AURORA 40.87N 98.00W
01/26/2014 M52 MPH HAMILTON NE 911 CALL CENTER
SUSTAINED WIND SPEED OF 44 MPH WAS RECORDED.
&&
HEINLEINLocal storm report, Jan 26, 3:41 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
341 PM CST SUN JAN 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM NON-TSTM WND GST AURORA 40.87N 98.00W
01/26/2014 M52.00 MPH HAMILTON NE AWOS
SUSTAINED WIND SPEED OF 44 MPH WAS RECORDED.
&&
HEINLEINLocal storm report, Jan 26, 3:44 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
344 PM CST SUN JAN 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM NON-TSTM WND GST AURORA AIRPORT 40.89N 97.99W
01/26/2014 M52.00 MPH HAMILTON NE AWOS
SUSTAINED WIND SPEED OF 44 MPH WAS RECORDED.
&&
HEINLEINHigh Wind, Thayer
- When
- January 26, 3:54 PM CST
- Where
- Thayer forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.176, -97.595 (the zone’s center; the record gives no point)
Peak gust was measured at a mesonet site 2 miles north-northeast of Davenport.
High Wind, Fillmore
- When
- January 26, 4:50 PM CST
- Where
- Fillmore forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.525, -97.596 (the zone’s center; the record gives no point)
Peak gust was measured by a mesonet site 2 miles west-southwest of Ohiowa.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Illinois, January 26 to 27, 20141 death · 7 injured · 13 events
- Blizzard in Minnesota, January 26, 20141 death · 26 events
- Blizzard in North Dakota, January 26, 20141 death · 18 events
- Cold in Illinois, January 26, 20141 death · 1 event
- High Wind in Iowa, January 26, 2014$875,000 · 56 kt wind · 35 events
- Blizzard in Iowa, January 26, 2014$160,000 · 16 events
- Strong Wind in Illinois, January 26 to 27, 2014$19,000 · 19 events
- Extreme Cold in Minnesota, January 26 to 28, 201424 events
- Strong Wind in Kentucky, January 26 to 27, 2014$15,000 · 15 events
- High Wind in South Dakota, January 26, 201456 kt wind · 23 events
- High Wind in Kansas, January 26, 2014$15,000 · 61 kt wind · 12 events
- High Wind in South Dakota, January 26, 201464 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491169, 491170.